Illinois, 2006

Damaging Wind in Illinois, March 30, 2006

March 30, 2006 · NWS ILX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 30, 8:55 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 30, 8:55 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
855 PM CST THU MAR 30 2006

.DISCUSSION...
UPDATE FORECAST DURING MID EVENING FOR SEVERE THUNDERSTORM WATCH
UNTIL 2 AM ALONG AND WEST OF A GALESBURG TO SPRINGFIELD LINE.
DEVELOPING SQUALL LINE JUST ENTERING FAR WEST CENTRAL IL AND TO RACE
EAST ACROSS IL TONIGHT...REACHING EASTERN IL AFTER MIDNIHGT. ALL OF
IL REMAINS IN A SLIGHT RISK OF SEVERE STORMS TONIGHT WITH DAMAGING
WIND GUSTS BEING THE MAIN SEVERE WEATHER THREAT. SURFACE MAP SHOWS
995 MB LOW PRESSURE IN FAR SW MN WITH ITS COLD FRONT EXTENDING SOUTH
ALONG THE IA/NE BORDER AND MO/KS BORDER. TONGUE OF MOISTURE AIR HAS
SPREAD NORTH ACROSS THE MS VALLEY WITH DEWPOINTS IN THE LOW TO MID
50S OVER IL AND UPPER 50S TO AROUND 60F JUST WEST OF THE MS RIVER.

&&

.PREV DISCUSSION...
MAIN CONCERN IS SEVERE WEATHER TONIGHT. THEN FOCUS SHIFTS TO
STRONG STORMS ON SUNDAY NIGHT. MOST MODELS... EXCEPT UKMET... ARE ALL
A LITTLE TOO FAST WITH MERGING THE TWO LOW PRESSURE SYSTEMS IN THE
PLAINS INTO ONE LOW. TWO DISTINCT CIRCULATIONS ARE STILL EVIDENT IN
SFC OBS AND IN SATELLITE IMAGES. OVERALL...MAINLY MINOR DIFFERENCES
IN TIMING OF THE SQUALL LINE TONIGHT...WITH GFS CONTINUING TO BE
SLOWER THAN THE NAM/CANADIAN/UKMET. WILL LEAN TWRD UKMET/GFS COMBO
THIS FCST.

A PROGRESSIVE WEATHER PATTERN IS EXPECTED OVER THE NEXT WEEK. FAST
MOVING LONG WAVE H5 TROUGHS WILL PROGRESS ACROSS THE CENTRAL U.S.
EVERY COUPLE OF DAYS...WITH ONLY BRIEF PERIODS OF COLDER AIR BEHIND
EACH SYSTEM.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
STRONG WIND SHEAR WILL BE THE MAIN INGREDIENT TONIGHT FOR SEVERE
STORMS. LLJ SPEEDS WILL BE AROUND 60-65 KTS...IN CONJUNCTION WITH AN
H3 JET AROUND 100 KTS. STRONGLY DIVERGENT FLOW AT H3 WILL AID IN
UPWARD VERTICAL MOTION...WITH MLCAPES IN THE 1000-1500 J/KG RANGE
PROVIDING THE INITIAL UPWARD ACCELERATION. THE PEAK TIME FOR SEVERE
WEATHER IN CENTRAL ILLINOIS APPEARS TO BE BETWEEN 10 PM AND 3 AM...
WITH STORMS POTENTIALLY WEAKENING AS THEY REACH EAST OF A LINE FROM
BLOOMINGTON TO DECATUR AFTER 3 AM.

IT APPEARS THE STORMS WILL REMAIN AS SUPERCELLS ACROSS IA AND MO...
AND MOST LIKELY EVOLVE INTO A SQUALL LINE BEFORE REACHING SCHUYLER
COUNTY BETWEEN 9 AND 10 PM. ANY BOUNDARYS LEFT OVER FROM THE ISOLATED
STORMS TODAY MAY HELP PRODUCE TORNADOES WHEN THE SQUALL LINE
INTERACTS WITH THEM. ALSO, ANY PRECURSOR CELLS MERGING WITH THE
SQUALL LINE WILL BE ANOTHER AREA OF CONCERN FOR TORNADO FORMATION.

THE COLD FRONT WILL LAG BEHIND THE SQUALL LINE...WITH COLDER AIR
HOLDING OFF UNTIL FRIDAY AFTERNOON. EVEN THEN...OUR TEMPS WILL
REMAIN AT OR ABOVE NORMAL. LOWS TONIGHT WILL BE WELL ABOVE NORMAL...
AS THE WARM AND MOIST AIRMASS REMAINS IN PLACE UNTIL LATE TONIGHT.
DEWPOINTS MAY CLIMB AS HIGH AS THE LOWER 60S BEFORE MORNING IN OUR S
AREAS.

THE MODELS ARE ALL BRINGING IN A STRONG DRY SLOT BEHIND THE MAIN
SQUALL LINE. FRIDAY SHOULD BE DRY FOR MOST AREAS...WITH JUST SLIGHT
CHANCES FROM PEORIA TO BLOOMINGTON TO HOOPESTON...AND IN THE EAST
DOWN TOWARD LAWRENCEVILLE. THE COLD FRONT WILL LINGER JUST SOUTHEAST
OF OUR AREA...AND INSTABILITY SEEMS HIGH ENOUGH FOR A FEW STORMS
DOWN NEAR LAWRENCE... RICHLAND AND CRAWFORD COUNTIES FRIDAY.

SATURDAY WILL SEE A BREAK IN THE ACTION...AS RIDGING AT ALL LEVELS
AND DEEP DRY AIR CLEARS THINGS OUT FOR THE NEXT ROUND OF STORMS.

LONG TERM...SUNDAY THROUGH THURSDAY...
SUNDAY NIGHT SEEMS TO BE THE MAIN FOCUS FOR POTENTIALLY SEVERE
STORMS IN CENTRAL ILLINOIS THIS WEEKEND. A SHARP H5 TROUGH IS
EXPECTED TO PUSH QUICKLY EASTWARD FROM THE ROCKIES ON SUNDAY. STRONG
LOW LEVEL WINDS WILL ONCE AGAIN INTRODUCE THE CHANCES FOR SEVERE
WIND AND HAIL SUNDAY NIGHT. RIGHT NOW...IT APPEARS THE BEST CHANCES
OF SEVERE WEATHER WILL BE NORTH OF A LINE FROM SPRINGFIELD TO
DANVILLE.

ANOTHER WAVE IS TAKING AIM ON CENTRAL ILLINOIS FOR WEDNESDAY THROUGH
THURSDAY. JUST WENT WITH 30 POPS FOR NOW...AND WILL SEE THE
EVOLUTION OF THE SYSTEM WITH SUCCESSIVE MODEL RUNS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHIMON
Hazardous weather outlook, Mar 30, 10:56 AM CST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1056 AM CST THU MAR 30 2006

ILZ027>031-036>038-040>044-047>054-061-311200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CASS-MENARD-SCOTT-MORGAN-
SANGAMON-CHRISTIAN-MACON-MOULTRIE-SHELBY-
1056 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT AND EARLY
FRIDAY MORNING. A STORM SYSTEM MOVING INTO THE PLAINS WILL PUSH A
COLD FRONT ACROSS THE AREA TONIGHT. THE MOST LIKELY TIME FOR
SEVERE WEATHER WILL BE ALONG AND AHEAD OF THE COLD FRONT FROM
AROUND 9 PM TO 3 AM. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS. FREQUENT LIGHTNING AND HEAVY
RAINFALL AMOUNTS WILL ALSO ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS AS IT
MOVES THROUGH THE REGION SUNDAY AND SUNDAY NIGHT. HEAVY RAIN IS A
POTENTIAL HAZARD WITH THIS SYSTEM...AND SOME OF THESE
THUNDERSTORMS MAY ALSO BE SEVERE. KEEP INFORMED OF LATER FORECASTS
AS THE SEVERE WEATHER THREAT BECOMES BETTER DEFINED IN THE NEXT
DAY OR TWO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING AROUND 9 PM AND
CONTINUE APPROXIMATELY THROUGH 2 AM.

ILZ045-046-055>057-062-063-066>068-071>073-311200-
CHAMPAIGN-VERMILION-DOUGLAS-COLES-EDGAR-CUMBERLAND-CLARK-
EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1056 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT AND EARLY
FRIDAY MORNING. A STORM SYSTEM MOVING INTO THE PLAINS WILL PUSH A
COLD FRONT ACROSS THE AREA TONIGHT. THE MOST LIKELY TIME FOR
SEVERE WEATHER WILL BE ALONG AND AHEAD OF THE COLD FRONT FROM
AROUND MIDNIGHT TO 6 AM. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS. FREQUENT LIGHTNING AND HEAVY
RAINFALL AMOUNTS WILL ALSO ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS THE COLD FRONT SLOWS DOWN OVER EASTERN ILLINOIS FRIDAY
MORNING...THERE IS A SLIGHT CHANCE THAT ADDITIONAL THUNDERSTORMS
MAY REDEVELOP AFTER SUNRISE UNTIL THE FRONT EXITS THE AREA BY NOON.
LARGE HAIL MAY BE POSSIBLE WITH THIS ACTIVITY IF IT DEVELOPS.

ANOTHER STORM SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS AS IT
MOVES THROUGH THE REGION SUNDAY AND SUNDAY NIGHT. HEAVY RAINFALL
IS A POTENTIAL HAZARD WITH THIS SYSTEM...AND SOME OF THESE
THUNDERSTORMS MAY ALSO BE SEVERE. KEEP INFORMED OF LATER FORECASTS
AS THE SEVERE WEATHER THREAT BECOMES BETTER DEFINED IN THE NEXT
DAY OR TWO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED AROUND MIDNIGHT...AND CONTINUE
THROUGH 6 AM.

HJS

The radar

The Quad Cities radar (KDVN), 90 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Peoria

When
March 30, 11:15 PM CST
Where
Peoria County, 1 mi E of Elmore
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.950, -89.967

Two outbuildings severely damaged and numerous large tree limbs blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493788.